Texas, 2020

Winter Storm in Texas, December 31, 2020

December 31, 2020 · NWS EWX · 6 events in 6 counties and zones

A cold front brought cold air to South Central Texas on December 30 and then stalled along the coast. On the 31st an area of low pressure developed along the front as an upper level trough moved from northern Mexico into Texas.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

A cold front brought cold air to South Central Texas on December 30 and then stalled along the coast. On the 31st an area of low pressure developed along the front as an upper level trough moved from northern Mexico into Texas. This combination led to the development of snow showers across the northern part of the area. Snow accumulation was reported in Burnet, Edwards, Gillespie, Kerr, Llano, and Real Counties ranging from 0.2 inches to 4.5 inches. Here are some reports:|Burnet 5.0 NNW 0.5 in. |Rocksprings 8.5 WSW 4.5 in.|Rocksprings 8.9 SE 4.5 in.|Fredericksburg 5.3 N 0.2 in.|Ingram 14.2 NW 4.0 in.|1.4 NW Ingram 3.4 in.|Ingram 1.1 NNW 2.1 in.|Hunt 1.4 NNE 2.0 in.|Ingram 8.6 WSW 1.2 in.|Castell 0.1 E 1.4 in.|Camp Wood 7.3 NE 3.0 in.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Dec 31, 2:32 AM CST, 28 minutes earlier.

Area forecast discussion, Dec 31, 2:32 AM CST, 28 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
232 AM CST Thu Dec 31 2020

.SHORT TERM (Today through Friday)...

Look for a generally blustery, but rapidly changing conditions
today. WV imagery and model analyses show a jet streak still digging
into the base of the shortwave trough over northern Mexico. This
will lead to cyclogenesis along the mid-Texas coast, with the
shortwave trough and surface low then moving NNE toward the Arklatex.

Rainfall will be widespread today, as nearly our entire area in the
warm conveyor belt of the developing cyclone. The strongest lift is
near the base of the shortwave trough, currently over the Rio Grande
Plains, resulting in occasional thunderstorms embedded within the
larger general ascent rain shield. Since additional cold air
advection is limited due to the lack of a cold airmass over snow
further north in the Plains, cooling will largely be dynamically
driven through top- down evaporation of falling precipitation. We
expect a changeover to rain mixed with snow by sunrise in Val Verde
and Edwards counties, then to mostly snow by midday. A similar trend
will be seen then in Real and Kerr counties, but delayed 4-6 hours.
Finally, the mix will occur by mid-afternoon in Gillespie, Llano,
and Burnet counties, then changeover by sunset. There may be some
mixed rain and snow in northwestern Williamson and Travis counties
between 6 pm and midnight, but no accumulation, nor travel issues
are expected. All precipitation should end rapidly between 9 pm and
midnight Friday, as the wrap around on the west side of the cyclone
pulls north out of the Hill Country.

We extended the Winter Storm Warning in time, and converted the
remaining Watch area to a Winter Weather Advisory, as snow and some
possibly mixed in patchy sleet or freezing rain before quickly
ending with the end of 2020.

High pressure will build across the region in the wake of the
cyclone's departure, maintaining cold conditions Thursday night, and
a cool day on New Year's Day, in spite of sunny skies.

&&

.LONG TERM (Friday Night through Wednesday)...

After the departure of the active system tonight, a second closed
upper low will be crossing TX to begin the long term period. This
one will be dry and uneventful, although as pwats dip below 0.3"
late Friday night over the southern Edwards Plateau, a few low-lying
locations could briefly see temperatures dip into the low 20s if the
boundary layer is able to fully decouple. Otherwise, morning lows on
Saturday will range from the mid 20s to the mid 30s for the most
part. After one last day of lingering cool air on Saturday with
highs in the 50s and lower 60s, we'll see zonal flow return aloft as
well as above to well above normal temperatures and mostly benign
conditions Sunday through the first half of next week. Moisture
return won't really pick up until Monday, and so Monday night would
be the earliest we'd see a return of low clouds and patchy fog.

A trough will approach on Wednesday, and a few showers and perhaps a
thunderstorms may develop across the Coastal Plains between midnight
and 6am. Precipitation chances will increase primarily along and
east of I-35 during the day ahead of the next cold front, which at
this time is expected to quickly move through by the late afternoon
on Wednesday although there's plenty of time to refine this fropa
timing. At current, rainfall amounts would be modest, generally
under a quarter inch. Behind the front, not looking like it will be
a whole lot colder, but again some refinement is possible over the
next 3-5 days.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              46  35  53  33  59 / 100  20   0   0   0
Austin Bergstrom Intl Airport  48  34  54  32  60 / 100  10   0   0   0
New Braunfels Muni Airport     50  34  59  33  63 / 100  -    0   0   0
Burnet Muni Airport            43  33  49  30  57 / 100  60   0   0   0
Del Rio Intl Airport           43  32  54  31  60 / 100  10   0   0   0
Georgetown Muni Airport        45  34  51  32  57 / 100  40   0   0   0
Hondo Muni Airport             48  30  59  30  62 / 100  10   0   0   0
San Marcos Muni Airport        48  32  55  31  61 / 100  -    0   0   0
La Grange - Fayette Regional   55  37  56  35  59 / 100  -    0   0   0
San Antonio Intl Airport       47  34  56  34  61 / 100  -    0   0   0
Stinson Muni Airport           48  33  58  34  61 / 100  -    0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from noon today to midnight CST tonight for
Burnet-Gillespie-Llano.

Winter Storm Warning until midnight CST tonight for Edwards-Kerr-
Real-Val Verde.

&&

Short-Term/Aviation...Zeitler
Long-Term...KCW
Hazardous weather outlook, Dec 31, 2:42 AM CST, 18 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
242 AM CST Thu Dec 31 2020

TXZ171>173-183>194-202>209-217>225-228-010845-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
242 AM CST Thu Dec 31 2020

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Tonight.

A wintry mix of precipitation is expected across the Edwards
Plateau and Hill Country through this evening. Snow accumulations
will range from a dusting to 2 inches along and north of a line
from Del Rio to Sisterdale to Burnet. Pockets of 2 to 4 inches of
snow may occur across northern Val Verde and Edwards Counties.
A Winter Storm Warning is in effect until midnight for Val Verde,
Edwards, Real, and Kerr Counties, while a Winter Weather Advisory
is in effect for Gillespie, Llano, and Burnet Counties.

While a few snowflakes could be mixed in with cold rain along the
I-35 corridor, no snow accumulations are expected for the Austin
and San Antonio metro areas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter storm. Local standard time, as filed.

Winter Storm, Burnet

When
December 31, 3:00 AM CST to 9:00 PM CST
Where
Burnet forecast zone
Reported by
Trained Spotter
Coordinates
30.788, -98.182 (the zone’s center; the record gives no point)

A cold front brought cold air to South Central Texas on December 30 and then stalled along the coast. On the 31st an area of low pressure developed along the front as an upper level trough moved from northern Mexico into Texas. This combination led to the development of snow showers across the northern part of the area. Snow accumulation was reported in Burnet, Edwards, Gillespie, Kerr, Llano, and Real Counties ranging from 0.2 inches to 4.5 inches. Here are some reports:|Burnet 5.0 NNW 0.5 in. |Rocksprings 8.5 WSW 4.5 in.|Rocksprings 8.9 SE 4.5 in.|Fredericksburg 5.3 N 0.2 in.|Ingram 14.2 NW 4.0 in.|1.4 NW Ingram 3.4 in.|Ingram 1.1 NNW 2.1 in.|Hunt 1.4 NNE 2.0 in.|Ingram 8.6 WSW 1.2 in.|Castell 0.1 E 1.4 in.|Camp Wood 7.3 NE 3.0 in.

Winter Storm, Edwards

When
December 31, 3:00 AM CST to 9:00 PM CST
Where
Edwards forecast zone
Reported by
Trained Spotter
Coordinates
29.983, -100.305 (the zone’s center; the record gives no point)

A cold front brought cold air to South Central Texas on December 30 and then stalled along the coast. On the 31st an area of low pressure developed along the front as an upper level trough moved from northern Mexico into Texas. This combination led to the development of snow showers across the northern part of the area. Snow accumulation was reported in Burnet, Edwards, Gillespie, Kerr, Llano, and Real Counties ranging from 0.2 inches to 4.5 inches. Here are some reports:|Burnet 5.0 NNW 0.5 in. |Rocksprings 8.5 WSW 4.5 in.|Rocksprings 8.9 SE 4.5 in.|Fredericksburg 5.3 N 0.2 in.|Ingram 14.2 NW 4.0 in.|1.4 NW Ingram 3.4 in.|Ingram 1.1 NNW 2.1 in.|Hunt 1.4 NNE 2.0 in.|Ingram 8.6 WSW 1.2 in.|Castell 0.1 E 1.4 in.|Camp Wood 7.3 NE 3.0 in.

Winter Storm, Gillespie

When
December 31, 3:00 AM CST to 9:00 PM CST
Where
Gillespie forecast zone
Reported by
Trained Spotter
Coordinates
30.318, -98.946 (the zone’s center; the record gives no point)

A cold front brought cold air to South Central Texas on December 30 and then stalled along the coast. On the 31st an area of low pressure developed along the front as an upper level trough moved from northern Mexico into Texas. This combination led to the development of snow showers across the northern part of the area. Snow accumulation was reported in Burnet, Edwards, Gillespie, Kerr, Llano, and Real Counties ranging from 0.2 inches to 4.5 inches. Here are some reports:|Burnet 5.0 NNW 0.5 in. |Rocksprings 8.5 WSW 4.5 in.|Rocksprings 8.9 SE 4.5 in.|Fredericksburg 5.3 N 0.2 in.|Ingram 14.2 NW 4.0 in.|1.4 NW Ingram 3.4 in.|Ingram 1.1 NNW 2.1 in.|Hunt 1.4 NNE 2.0 in.|Ingram 8.6 WSW 1.2 in.|Castell 0.1 E 1.4 in.|Camp Wood 7.3 NE 3.0 in.

Winter Storm, Kerr

When
December 31, 3:00 AM CST to 9:00 PM CST
Where
Kerr forecast zone
Reported by
Trained Spotter
Coordinates
30.062, -99.350 (the zone’s center; the record gives no point)

A cold front brought cold air to South Central Texas on December 30 and then stalled along the coast. On the 31st an area of low pressure developed along the front as an upper level trough moved from northern Mexico into Texas. This combination led to the development of snow showers across the northern part of the area. Snow accumulation was reported in Burnet, Edwards, Gillespie, Kerr, Llano, and Real Counties ranging from 0.2 inches to 4.5 inches. Here are some reports:|Burnet 5.0 NNW 0.5 in. |Rocksprings 8.5 WSW 4.5 in.|Rocksprings 8.9 SE 4.5 in.|Fredericksburg 5.3 N 0.2 in.|Ingram 14.2 NW 4.0 in.|1.4 NW Ingram 3.4 in.|Ingram 1.1 NNW 2.1 in.|Hunt 1.4 NNE 2.0 in.|Ingram 8.6 WSW 1.2 in.|Castell 0.1 E 1.4 in.|Camp Wood 7.3 NE 3.0 in.

Winter Storm, Llano

When
December 31, 3:00 AM CST to 9:00 PM CST
Where
Llano forecast zone
Reported by
Trained Spotter
Coordinates
30.706, -98.684 (the zone’s center; the record gives no point)

A cold front brought cold air to South Central Texas on December 30 and then stalled along the coast. On the 31st an area of low pressure developed along the front as an upper level trough moved from northern Mexico into Texas. This combination led to the development of snow showers across the northern part of the area. Snow accumulation was reported in Burnet, Edwards, Gillespie, Kerr, Llano, and Real Counties ranging from 0.2 inches to 4.5 inches. Here are some reports:|Burnet 5.0 NNW 0.5 in. |Rocksprings 8.5 WSW 4.5 in.|Rocksprings 8.9 SE 4.5 in.|Fredericksburg 5.3 N 0.2 in.|Ingram 14.2 NW 4.0 in.|1.4 NW Ingram 3.4 in.|Ingram 1.1 NNW 2.1 in.|Hunt 1.4 NNE 2.0 in.|Ingram 8.6 WSW 1.2 in.|Castell 0.1 E 1.4 in.|Camp Wood 7.3 NE 3.0 in.

Winter Storm, Real

When
December 31, 3:00 AM CST to 9:00 PM CST
Where
Real forecast zone
Reported by
Trained Spotter
Coordinates
29.832, -99.822 (the zone’s center; the record gives no point)

A cold front brought cold air to South Central Texas on December 30 and then stalled along the coast. On the 31st an area of low pressure developed along the front as an upper level trough moved from northern Mexico into Texas. This combination led to the development of snow showers across the northern part of the area. Snow accumulation was reported in Burnet, Edwards, Gillespie, Kerr, Llano, and Real Counties ranging from 0.2 inches to 4.5 inches. Here are some reports:|Burnet 5.0 NNW 0.5 in. |Rocksprings 8.5 WSW 4.5 in.|Rocksprings 8.9 SE 4.5 in.|Fredericksburg 5.3 N 0.2 in.|Ingram 14.2 NW 4.0 in.|1.4 NW Ingram 3.4 in.|Ingram 1.1 NNW 2.1 in.|Hunt 1.4 NNE 2.0 in.|Ingram 8.6 WSW 1.2 in.|Castell 0.1 E 1.4 in.|Camp Wood 7.3 NE 3.0 in.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, December 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 935205, 935206, 935207, 935208, 935209, 935210.